Introduction: Stavudine is a commonly used drug in paediatric antiretroviral treatment (ART) regimens. Due to toxicity concerns, however, the drug abacavir has replaced stavudine in first-line paediatric regimens in many countries. We describe the frequency of stavudine toxicity in children receiving ART at a treatment clinic in Soweto, South Africa.
Methods: Data on patient characteristics and outcomes of ART were collected from a cohort of 2222 HIV-infected children initiating ART between 2004 and 2008 when stavudine-containing regimens were routinely recommended. At several time-points after treatment initiation, we estimate the proportion of children where an attending clinician discontinued stavudine due to lipodystrophy, pancreatitis, lactic acidosis or peripheral neuropathy. Factors associated with stavudine-related toxicities were identified.
Results: At ART initiation, most children had advanced disease. The majority initiated an efavirenz/lamivudine/stavudine regimen (n = 1422), and 76% of children remained on their initial ART regimen after a median 19.9 months of ART. Replacement of stavudine due to drug toxicity occurred at a rate of 28.8 per 1000 child years on treatment (95% confidence interval = 23.6-35.2). Rates of toxicity increased with treatment duration (in their first year of ART stavudine was replaced in 0.5% of children, but after 3 years stavudine had been changed to abacavir in 12.6% of children). Toxicity was more common in older children and in girls. Lipodystrophy accounted for 87 of 96 toxic events.
Conclusion: Stavudine-associated toxicity resulting in single-drug substitution was uncommon in this cohort, though its frequency increased steadily with ART duration, especially with lipodystrophy. Where drug options are limited, stavudine remains a relatively well tolerated and effective option for children.